Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 91, NWS Sioux Falls, SD

July 3, 2018Murray County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2018, 8:28 AM CDT for Murray County, Nobles County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2018, 8:28 AM CDT (13:28 UTC)
Expired
Jul 3, 2018, 9:15 AM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Murray County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 75 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

041 
WUUS53 KFSD 031328
SVRFSD
MNC101-105-031415-
/O.NEW.KFSD.SV.W.0091.180703T1328Z-180703T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
828 AM CDT TUE JUL 3 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Nobles County in southwestern Minnesota...
  Southeastern Murray County in southwestern Minnesota...

* Until 915 AM CDT.

* At 828 AM CDT, a severe thunderstorm was located near Lismore, or
  12 miles east of Luverne, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rushmore around 840 AM CDT.
  Wilmont around 845 AM CDT.
  Fulda around 915 AM CDT.

Other locations impacted by this severe thunderstorm include Kinbrae
and Dundee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4355 9605 4385 9602 4397 9547 4367 9546
TIME...MOT...LOC 1328Z 248DEG 24KT 4369 9596 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko
2 follow-up statements
413 
WWUS53 KFSD 031342
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
842 AM CDT TUE JUL 3 2018

MNC101-105-031415-
/O.CON.KFSD.SV.W.0091.000000T0000Z-180703T1415Z/
Nobles MN-Murray MN-
842 AM CDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHERN NOBLES AND SOUTHEASTERN MURRAY COUNTIES...

At 842 AM CDT, a severe thunderstorm was located near Adrian, or 13
miles west of Worthington, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Worthington around 910 AM CDT.
  Brewster around 915 AM CDT.

Other locations impacted by this severe thunderstorm include Kinbrae
and Dundee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4359 9596 4387 9592 4397 9547 4367 9546
TIME...MOT...LOC 1342Z 246DEG 25KT 4367 9586 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko
499 
WWUS53 KFSD 031408
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
908 AM CDT TUE JUL 3 2018

MNC101-105-031417-
/O.EXP.KFSD.SV.W.0091.000000T0000Z-180703T1415Z/
Nobles MN-Murray MN-
908 AM CDT TUE JUL 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NOBLES AND
SOUTHEASTERN MURRAY COUNTIES WILL EXPIRE AT 915 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4359 9596 4387 9592 4397 9547 4367 9546
TIME...MOT...LOC 1407Z 248DEG 24KT 4373 9565 

$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:22 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 3, 6:22 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
622 AM CDT Tue Jul 3 2018

.SHORT TERM...(Today and Tonight)
Issued at 432 AM CDT Tue Jul 3 2018

Heat and humidity begin their return to the region today, with
temperatures expected to climb into the 90s across western portions
of the forecast area today, and dew points in the lower-mid 70s
building northward into most of the CWA. This will result in heat
index readings of 100 to 105 from the Missouri River, east into the
James River Valley this afternoon, and will issue a heat advisory
for these areas today.

Other concern through tonight is convective chances. Most CAMs are
currently too far north in depicting ongoing convection near the
Highway 14 corridor, so confidence in their evolution is not great.
That said, 00Z NAMNest (which was better than the 06Z run in regard
to current activity), and HRRR have hinted at a southward extension
of isolated-scattered cells from the current Lyon County MN storms,
southwestward toward Yankton/Vermillion during the next 2-3 hours.
Storms have been trying to develop around the Missouri River along
this line, but have difficulty sustaining as they track to the
northeast. Thus, aside from the ongoing storms in our north, will
carry only 20-30 pops into the morning for potential development
along this KTKC-KLYV-KYKN line.

As this activity weakens through midday, expect surface flow to
again become southeast-south, with low level boundary in central
South Dakota becoming a focus for late day/evening convection. Bulk
of the models keep this activity west and north of our forecast area
into the overnight hours, with best convergence of the low level jet
well north of Highway 14. However, a couple of solutions indicate a
potential for a cold pool developing from the northern storms, which
may drive an outflow southward into our northern counties, and bring
a small risk of storms into areas north of I-90. While this is the
less likely solution, cannot rule it out completely and will carry
some low pops in our north tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 432 AM CDT Tue Jul 3 2018

Another hot and humid day for the 4th of July, and may need another
heat advisory for at least southern parts of the forecast area, but
opting to wait on this 1) to lessen confusion with the advisory in
our west today, and 2) some uncertainty in the extent of the warmer
temperatures as they could be impacted by afternoon convection in
some areas.

Regarding holiday storm chances, many models showing a weakness in
the 850mb thermal ridge ahead of the main front Wednesday afternoon.
This would result in a weaker capping inversion, and possibly allow
scattered convection to develop in areas north of Interstate 90 by
mid-late afternoon. Storm chances would then expand through the
evening as a mid-level shortwave slides across the region and drags
the surface front eastward. Instability averages greater than 2kJ/kg
in the late afternoon, then weakens but holds at 1-2kJ/kg into the
evening. Deep layer shear is rather weak, though, so storms may have
difficulty maintaining organization. Cannot argue with primarily
Marginal Risk from SPC, with the Slight Risk into southwest MN where
shear may be slightly stronger. Unfortunately, given potential for
some late afternoon development, storms may impact local fireworks
displays, so will try to refine timing further in later forecasts.

Beyond the holiday, cold front pushes well southward, toward I-80
and I-70 corridors, keeping a cooler air mass in place across the
northern Plains while the upper ridge builds into the region through
the start of the weekend. This should provide dry conditions with
seasonable, to perhaps even slightly below normal temperatures for
the latter part of the week. GFS tries to break down the ridge by
Saturday night/Sunday, allowing for a threat of storms early next
week, but GEM/ECMWF maintain the strength of ridge and keep this
area dry. Will carry a small pop Sunday/Sunday night to account for
GFS solution, but confidence not high in rain chances at this point.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 622 AM CDT Tue Jul 3 2018

Cluster of thunderstorms in southwest Minnesota to start the
period expected to weaken/move east of the area by 15Z-17Z, with
associated MVFR-locally IFR ceilings/visibility improving around
the same time. Otherwise today will be dominated by VFR conditions
with south winds gusting near 25kt at times. Wind gusts diminish
this evening, but persistent low level jet will create a period of
low-level wind shear developing after 04Z-06Z.

There is a chance of thunderstorms in central South Dakota in the
late afternoon which could encroach on KHON this evening (01Z-06Z
window). However, confidence in storms reaching KHON is low, so
have not included a mention of thunder at this time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 2 PM this afternoon to 8 PM CDT this evening
     for SDZ038-052-053-057>060-063>065-068-069.

MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Jul 3, 5:00 AM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
500 AM CDT Tue Jul 3 2018

SDZ038-050-052-053-057>060-063>065-068-069-041000-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
500 AM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Temperatures in the 90s and increasing humidity levels will result
in heat index readings of 100 to 105 degrees in many areas this
afternoon into the early evening.

There is a chance of thunderstorms developing this evening into
the overnight hours, mainly north of I-90. An isolated strong to
severe storm with wind gusts in excess of 50 mph and hail to the
size of quarters is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices around 100 degrees are possible in the lower James
River Valley again on the 4th of July afternoon, with readings in
the 90s farther northwest. The chance of storms will increase
during the evening on Wednesday, with isolated strong to severe
storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MNZ071-097-098-NEZ013-SDZ039-040-054>056-061-062-066-067-070-
041000-
Lincoln MN-Pipestone-Rock-Dixon-Kingsbury-Brookings-Miner-Lake-
Moody-McCook-Minnehaha-Turner-Lincoln SD-Clay SD-
500 AM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, northeast Nebraska, east central South Dakota, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Increasing heat and humidity will result in heat index readings of
95 to 100 this afternoon.

There is a small chance of thunderstorms north of I-90 tonight.
The risk of severe weather is low, but locally heavy rain would be
possible if storms develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices around 100 degrees are possible near and south of
Interstate 90 on the 4th of July afternoon, with readings in the
90s farther north. The chance of storms will increase during the
late afternoon and evening on Wednesday, with isolated strong to
severe storms, as well as locally heavy rain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ014-
SDZ071-041000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Dakota-Union-
500 AM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Minor to moderate flooding continues on several rivers and
streams. For specific river details, visit
https://water.weather.gov.

There is a small chance of thunderstorms north of Minnesota
Highway 30 tonight. The risk of severe weather is low, but
locally heavy rain would be possible if storms develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices around 100 degrees are possible south of Interstate
90 on the 4th of July afternoon, with readings in the 90s farther
north. The chance of storms will increase during the late
afternoon and evening on Wednesday, with isolated strong to severe
storms, as well as locally heavy rain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 3, 7:22 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     FLASH FLOOD      5 NW CURRIE             44.11N 95.74W
07/03/2018                   MURRAY             MN   LAW ENFORCEMENT

            WATER OVER HIGHWAY 59 AT THE LAKE SHETEK
            TURNOFF. ALSO WATER OVER HIGHWAY 59 AT
            PETE'S CORNER. SOME EVACUATIONS TAKING PLACE
            AROUND LAKE SHETEK.

&&
Local storm report, Jul 3, 7:53 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 E IVANHOE             44.46N 96.14W
07/03/2018  M1.71 INCH       LINCOLN            MN   COCORAHS

            COCORAHS STATION MN-LN-2, 5 E IVANHOE.

0700 AM     HEAVY RAIN       5 N BROOKINGS           44.38N 96.79W
07/03/2018  M0.65 INCH       BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-41, 5 N BROOKINGS.

0700 AM     HEAVY RAIN       3 SW TORONTO            44.53N 96.69W
07/03/2018  M1.65 INCH       BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-39, 3 SW TORONTO.

&&

AF
Local storm report, Jul 3, 8:15 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       LAKE PRESTON 10.5 NNE   44.50N 97.29W
07/03/2018  M1.28 INCH       KINGSBURY          SD   COCORAHS

            COCORAHS STATION SD-KY-6, LAKE PRESTON 10.5
            NNE.

0750 AM     HEAVY RAIN       MINNEOTA                44.56N 95.99W
07/03/2018  M1.53 INCH       LYON               MN   MESONET

            MESONET STATION D6628, MINNEOTA.

0745 AM     HEAVY RAIN       MARSHALL                44.43N 95.83W
07/03/2018  M3.49 INCH       LYON               MN   MESONET

            MESONET STATION MSHM5, MARSHALL.

0745 AM     HEAVY RAIN       2 W ARCO                44.39N 96.24W
07/03/2018  M1.55 INCH       LINCOLN            MN   MESONET

            MESONET STATION AT653, 2 W ARCO.

0730 AM     HEAVY RAIN       RUSSELL                 44.32N 95.95W
07/03/2018  M2.22 INCH       LYON               MN   MESONET

            MESONET STATION RUSM5, RUSSELL.

&&

AF
Local storm report, Jul 3, 8:17 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       MARSHALL                44.45N 95.79W
07/03/2018  M4.00 INCH       LYON               MN   PUBLIC

&&

AF
Local storm report, Jul 3, 8:22 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
822 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     HEAVY RAIN       1 SW MARSHALL           44.43N 95.81W
07/03/2018  M3.93 INCH       LYON               MN   PUBLIC

&&

AF
Local storm report, Jul 3, 8:26 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 AM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     HEAVY RAIN       4 N CURRIE              44.13N 95.68W
07/03/2018  M8.04 INCH       MURRAY             MN   TRAINED SPOTTER

            RAIN TOTAL SINCE MIDNIGHT.

&&

AF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:20 AM CDTFlash Flood WarningFSDLyon11 hr
Jul 3, 4:39 AM CDTFlash Flood WarningFSDLyon9 hr
Jul 3, 5:36 AM CDTSevere Thunderstorm WarningFSDLyon, Murray, Pipestone13 min
Jul 3, 6:37 AM CDTFlash Flood Warning EmergencyFSDMurray7 hr
Jul 3, 7:11 AM CDTFlash Flood WarningFSDCottonwood6 hr
Jul 3, 7:24 AM CDTFlash Flood WarningFSDPipestone6 hr
Jul 3, 7:50 AM CDTFlash Flood WarningFSDMurray, Nobles, Pipestone, Rock5 hr
Jul 3, 8:31 AM CDTFlash Flood WarningFSDMurray, Nobles5 hr
Jul 3, 9:52 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles38 min
Jul 3, 10:05 AM CDTRiver Flood WarningFSDLyon4 days
Jul 3, 10:11 AM CDTRiver Flood WarningFSDRock53 hr
Jul 3, 11:42 AM CDTRiver Flood WarningFSDPipestone24 hr
Jul 3, 1:09 PM CDTAreal Flood WarningFSDCottonwood, Lyon, Murray, Pipestone24 hr
Jul 3, 6:37 PM CDTRiver Flood WarningFSDPipestone38 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.